Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 15, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 27, 2014, 6:40 AM CDT for Comal County, Hays County, Travis County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2014, 6:40 AM CDT (11:40 UTC)
- Expired
- May 27, 2014, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Comal County, TX, Hays County, TX, Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 41 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:00 AM CDT | FLASH FLOOD | San Marcos, TX | MANY LOW WATER CROSSING IN EASTERN COMAL... EASTERN HAYS AND EASTERN TRAVIS COUNTIES ARE CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 11.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 759 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
278 WGUS54 KEWX 271140 FFWEWX TXC091-209-453-271430- /O.NEW.KEWX.FF.W.0015.140527T1140Z-140527T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 640 AM CDT TUE MAY 27 2014 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN COMAL COUNTY... HAYS COUNTY... SOUTH CENTRAL TRAVIS COUNTY... * UNTIL 930 AM CDT * AT 636 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM THUNDERSTORM TRAINING OVER THE SAME AREAS OVER PARTS OF COMAL...HAYS AND TRAVIS COUNTIES. THE FLASH FLOOD POTENTIAL IS HIGHEST IN AN AREA GENERALLY ALONG AND 10 MILES EITHER SIDE OF A LINE FROM CANYON LAKE DAM TO TANGLEWOOD FOREST. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIMBERLEY...WOODCREEK...KYLE...BUDA...ONION CREEK AND MUSTANG RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3027 9786 3018 9755 2973 9807 2988 9831 $$
1 follow-up statement
998 WGUS74 KEWX 271329 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 829 AM CDT TUE MAY 27 2014 TXC091-209-453-271430- /O.CON.KEWX.FF.W.0015.000000T0000Z-140527T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAYS TX-TRAVIS TX-COMAL TX- 829 AM CDT TUE MAY 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR NORTHEASTERN COMAL...SOUTH CENTRAL TRAVIS AND HAYS COUNTIES... AT 820 AM CDT...THE HEAVIEST RAIN HAS MOVED SOUTHEAST OF THE WARNING AREA. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WITH LIGHT TO MODERATE RAIN ARE POSSIBLE THROUGH THE MORNING HOURS. EVEN THOUGH THE ADDITIONAL RAINFALL WILL BE LIGHT...THE WIDESPREAD RAINFALL OF TWO TO THREE INCHES EARLIER THIS MORNING WILL CONTINUE TO RUNOFF AND MAY CAUSE FLASH FLOODING. LOW WATER CROSSINGS...STREAMS...CREEKS AND STREET INTERSECTIONS COULD QUICKLY BECOME INUNDATED FROM RUNOFF. IF YOU ARE DRIVING IN THE WARNING AREA...BE ALERT AND HAVE AN ALTERNATE ROUTE PLANNED IN CASE YOU ENCOUNTER CLOSED ROADS OR HIGH WATER. DO NOT DRIVE AROUND BARRICADES. TURN AROUND DON'T DROWN. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUSTIN BERGSTROM INT AP...WOODCREEK...BUDA...TANGLEWOOD FOREST...ONION CREEK AND MUSTANG RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3027 9786 3018 9755 2973 9807 2988 9831 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:20 AM CDT, 20 minutes earlier.
Area forecast discussion, May 27, 6:20 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 620 AM CDT Tue May 27 2014 .UPDATE... UPDATED FOR LATEST AVIATION DISCUSSION BELOW. && .AVIATION... LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PROGRESS SOUTHEASTWARD ACROSS THE EASTERN HILL COUNTRY. MAIN SURGE ALREADY THROUGH KAUS...WITH GRADUALLY LIFTING CIGS IN THE NEXT COUPLE HOURS. LINE JUST APPROACHING KSAT...BUT MAY ONLY GET BRIEFLY CLIPPED BY THE TAIL END OF THE LINE. RAIN OPPORTUNITIES AT KSSF LOOKING LESS LIKELY AS WESTERN EDGE OF LINE DISSIPATES AND MOVES SE. FOG THAT FORMED THIS MORNING ALONG THE EDGE OF THE HILL COUNTRY BEING DISRUPTED BY THE THUNDERSTORM LINE...AND REMNANT OUTFLOW SHOULD HELP ALLEVIATE FOG AT KSSF AND ANY REMAINING FOG AT KSAT WITHIN A COUPLE HOURS. LOW CLOUDS FURTHER WEST WILL MIX OUT AND RISE AFTER SUNRISE. ALL SITES SHOULD BE VFR WITHIN A COUPLE HOURS AFTER THE THUNDERSTORMS END. ANOTHER ROUND OF TSRA EXPECTED THIS AFTERNOON AND EVENING...BUT MUST WAIT FOR FORMATION BEFORE TIMING CAN BE DERIVED. && .PREV DISCUSSION... /ISSUED 538 AM CDT TUE MAY 27 2014/ UPDATE... WITH SOME BACKFILLING OF CELLS ON THE TRAILING EDGE OF THIS MORNING/S MCS AND SEVERAL REPORTS OF STREET AND LOW WATER CROSSING FLOODING IN AUSTIN METRO...WILL CONTINUE THE FFA FOR ALONG AND EAST OF I-35 AS WELL AS THE COUNTIES SOUTH OF I-10. FLASH FLOOD WATCH UPDATE COMING SHORTLY...INCLUDING THE CANCELLATION FOR THE EASTERN HILL COUNTRY AND WESTERN PART OF THE BALCONES ESCARPMENT. PREV DISCUSSION... /ISSUED 347 AM CDT TUE MAY 27 2014/ SHORT TERM (TODAY THROUGH WEDNESDAY)... SQUALL LINE IS MOVING THROUGH CENTRAL TX COUNTIES AND AT A FAST ENOUGH CLIP THAT FLOODING IS NOT EXPECTED WITH THIS ROUND. THE UPPER END OF THE RAIN FALL TOTALS SEEN ARE AROUND 1.25 INCHES. THE LINE IS SLOWLY DECELERATING AND SHOULD ALLOW FOR POTENTIALLY HIGHER AMOUNTS AS IT REACHES I-10. THUS WILL WAIT AN HOUR OR SO... AND THEN LOOK AT CLEARING SOME OF THE WATCH COUNTIES TO THE NORTH AND WEST OF SAN ANTONIO WHILE CONTINUING THE WATCH THROUGH NOON FOR AREAS ALONG AND S OF I-10. PWAT VALUES IN ADVANCE OF THE SQUALL AS IT MOVES INTO THIS AREA STILL HAVE A CHANCE TO CLIMB INTO THE 1.8 TO 2 INCH RANGE AS DEPICTED IN THE SPC MESOSCALE ANALYSIS. ADDITIONAL ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY...BUT WILL PROBABLY NOT BE QUICK TO REFORM IN THE WAKE OF THE MORNING SQUALL LINE. SEVERE THREATS MAINLY FOR HAIL AND WINDS DUE TO THE PROXIMITY OF THE UPPER LOW PASSING TO THE NORTH. ABOVE NORMAL LEVELS OF MOISTURE AND THE COOL AIR ADVECTION ALOFT WILL LIKELY KEEP SCATTERED THUNDERSTORMS POSSIBLE TONIGHT INTO WEDNESDAY...ALTHOUGH THE THREAT FOR SEVERE SHOULD DECREASE AS THE UPPER LOW CONTINUES PULLING EASTWARD TOWARD LOUISIANA. LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... WHILE MODEL CONSENSUS HAS RECENTLY TRENDED WITH A SLIGHTLY MORE AGGRESSIVE EASTWARD SHIFT OF THE UPPER LOW TO THE ARK-LA-TEX BY THURSDAY AND MOSTLY DISSOLVED OVER THE NRN GULF COAST BY SATURDAY. BECAUSE THE BROADNESS OF THE LOW AND THE AMOUNT OF PACIFIC MOISTURE WRAPPED INTO IT...MAINLY DIURNAL RAIN CHANCES ARE EXPECTED TO CONTINUE OVER CENTRAL AND EASTERN COUNTIES THROUGH SATURDAY WITH UPPER STABILITY EXPECTED TO TAKE OVER SUNDAY INTO NEXT WEEK. TEMPERATURES LATE THIS WEEK WILL CONTINUE REMAIN SEASONAL AND MILD THROUGH SATURDAY. THEN AN UPPER RIDGE BUILDING FROM THE SWRN US SHOULD BRING A RETURN TO TYPICAL HOT AND HUMID LATE MAY CONDITIONS FOR EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 84 69 87 69 89 / 50 40 30 20 20 AUSTIN BERGSTROM INTL AIRPORT 83 68 86 67 88 / 60 40 30 20 20 NEW BRAUNFELS MUNI AIRPORT 84 69 87 67 89 / 50 30 30 20 20 BURNET MUNI AIRPORT 83 67 85 66 86 / 40 30 20 20 20 DEL RIO INTL AIRPORT 92 72 93 71 94 / 20 20 10 - - GEORGETOWN MUNI AIRPORT 83 68 85 69 86 / 50 40 30 20 20 HONDO MUNI AIRPORT 86 69 89 70 94 / 20 20 20 20 20 SAN MARCOS MUNI AIRPORT 83 68 86 67 88 / 50 30 30 20 20 LA GRANGE - FAYETTE REGIONAL 82 71 85 69 87 / 70 30 40 30 40 SAN ANTONIO INTL AIRPORT 85 70 87 70 90 / 40 30 20 20 20 STINSON MUNI AIRPORT 86 70 88 70 92 / 40 30 30 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until Noon CDT today FOR THE FOLLOWING COUNTIES: Bastrop...Bexar...Caldwell...Comal...De Witt...Fayette...Gonzales... Guadalupe...Hays...Karnes...Lavaca...Lee...Travis...Williamson... Wilson. && MESOSCALE/AVIATION...99 SYNOPTIC/GRIDS...99
Hazardous weather outlook, May 26, 11:24 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1124 PM CDT MON MAY 26 2014 TXZ171>173-183>194-202>209-217>225-228-272100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1124 PM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... A LINE OF STRONG THUNDERSTORMS WILL MOVE TO THE SOUTHEAST ACROSS AREAS NORTHEAST OF I-10 OVERNIGHT. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. RAIN CHANCES REMAIN HIGH AND SOILS HAVE BECOME SATURATED OVER MUCH OF THE AREA MAKING LOCALIZED FLASH FLOODING POSSIBLE OVERNIGHT. A FLASH FLOOD WATCH IS IN EFFECT THROUGH NOON TUESDAY ACROSS AREAS ALONG AND EAST OF A ROCKSPRINGS TO UVALDE TO KARNES CITY LINE WHERE AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED WITH ISOLATED AMOUNTS OVER 3 INCHES POSSIBLE. CREEKS AND STREAMS COULD SEE ADDITIONAL RAPID RISES IF HEAVY RAIN REDEVELOPS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ON TUESDAY...THERE WILL BE A CONTINUING CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WITH ADDITIONAL LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES ACROSS ALL OF SOUTH CENTRAL TEXAS. THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.
In the hours before
Special weather statement, May 27, 4:36 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 436 AM CDT TUE MAY 27 2014 TXZ186-188-189-271015- GILLESPIE-KENDALL-KERR- 436 AM CDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERR...EXTREME NORTHWESTERN KENDALL AND SOUTHERN GILLESPIE COUNTIES UNTIL 515 AM CDT... AT 433 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES NORTH OF INGRAM...OR 10 MILES NORTHWEST OF KERRVILLE...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FREDERICKSBURG... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3031 9872 2998 9901 3014 9932 3032 9919 TIME...MOT...LOC 0937Z 309DEG 26KT 3015 9917
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:10 PM CDT | River Flood Warning | EWX | Bexar, Wilson | 6 hr |
| May 27, 4:36 AM CDT | Special Weather Statement | EWX | Gillespie | 39 min |
| May 27, 4:44 AM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| May 27, 7:13 AM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Comal, Guadalupe, Hays | 107 min |
| May 27, 7:17 AM CDT | Special Weather Statement | EWX | Caldwell | 43 min |
| May 27, 2:48 PM CDT | Special Weather Statement | EWX | Wilson | 42 min |
| May 27, 3:22 PM CDT | Tornado Warning | EWX | Atascosa, Karnes, Wilson | 38 min |
| May 27, 3:57 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 18 min |
| May 27, 4:51 PM CDT | Special Weather Statement | EWX | Bandera | 39 min |
| May 27, 4:55 PM CDT | Special Weather Statement | EWX | Burnet | 50 min |
| May 27, 5:12 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina | 48 min |
| May 27, 5:57 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Medina | 63 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 56 min |
| May 27, 6:07 PM CDT | Tornado Warning | EWX | Bandera, Bexar, Medina | 38 min |
| May 27, 6:10 PM CDT | Tornado Warning | EWX | Burnet, Llano | 50 min |
| May 27, 6:37 PM CDT | Special Weather Statement | EWX | Kendall | 53 min |
| May 27, 6:43 PM CDT | Tornado Warning | EWX | Medina | 62 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.